Wisconsin, 2010

Winter Storm in Wisconsin, February 9 to 10, 2010

February 9 to 10, 2010 · NWS GRB · 2 events in 2 counties and zones

Low pressure moved across central Illinois from Iowa and produced a large swath of snow across Wisconsin. Northeast winds, that frequently gusted to 25 mph, brought cold air over the warmer waters of Lake Michigan resulting in enhanced heavy snowfall in parts of east-central Wisconsin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure moved across central Illinois from Iowa and produced a large swath of snow across Wisconsin. Northeast winds, that frequently gusted to 25 mph, brought cold air over the warmer waters of Lake Michigan resulting in enhanced heavy snowfall in parts of east-central Wisconsin. At the height of the storm, snow and blowing snow caused traffic on Interstate 43 in Manitowoc County to be reduced to one lane.

The highest snowfall totals during the storm included 12.0 inches at Kiel (Manitowoc Co.), 8.5 inches at New Holstein (Calumet Co.) and 8.4 inches near Manitowoc (Manitowoc Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 9, 3:58 AM CST, 2 minutes earlier.

Area forecast discussion, Feb 9, 3:58 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
358 AM CST TUE FEB 9 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY.

MAIN IDEA IS TO LET CURRENT HEADLINES/FORECAST ALONE. HAVE MADE SOME
ADJUSTMENTS DOWNWARD TO SNOW TOTALS...MAINLY WARNING AREA AS DRY AIR EAST
OF STATE HARD TO OVERCOME WITH MANITOWOC STILL AT 10SM AT 9Z. FETCH
OFF LAKE MICHIGAN TOO EASTERLY AT THIS TIME TO BE MUCH OF A
CONTRIBUTION. THIS EXPECTED TO CHANGE AFTER 12Z AS WINDS SHIFT TO
THE NORTHEAST.

LONG PERIOD OF WAA LIFT AS SURFACE INVERTED TROF SHIFTS EAST OF
THE STATE...COMBINED WITH GOOD QG CONVERGENCE THROUGH 06Z TONIGHT
AS UPPER LOW OVER NORTHWEST IA TO DROP SOUTH AND EAST THROUGH
CENTRAL IL...WILL CONTINUE LIGHT TO MODERATE SNOW OVER THE STATE
INTO THIS EVENING. SURFACE LOW DEEPENS AS IT MOVES EAST OF STATE
WITH GRADIENT TIGHTENING TONIGHT INTO WED MORNING. SOME CONCERN
MAY NEED TO EXTEND ADVISORY FOR BLOWING SNOW...BUT WILL LET NEXT
SHIFT LOOK AT THAT AGAIN.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
NORTHERLY FLOW WILL CONTINUE WEDNESDAY NIGHT...BRINGING A CHANCE
OF LAKE EFFECT SNOW SHOWERS OR FLURRIES TO PORTIONS OF NORTH
CENTRAL WISCONSIN. 850MB MOISTURE LIMITED AND 850MB TO LAKE TEMPERATURES
NOT THAT IMPRESSIVE COMBINED WITH DIMINISHING WINDS WHICH BACK TO
THE WEST NORTHWEST DIRECTION OVERNIGHT. ANOTHER INCH IS POSSIBLE
IN THE SNOWBELT REGION OF NORTHWEST VILAS COUNTY WITH LIGHTER
AMOUNTS OVER THE REMAINDER OF FAR NORTH CENTRAL WISCONSIN.

HIGH PRESSURE DOMINATES THE WEATHER PATTERN ON THURSDAY WITH HIGH
TEMPERATURES AT OR SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR.
THE NEXT CLIPPER SYSTEM IS EXPECTED TO DIVE SOUTHEAST OUT OF THE
PLAINS. THIS SYSTEM SHOULD PASS TO THE SOUTHWEST OF WISCONSIN.
WILL CONTINUE A SMALL CHANCE FOR LIGHT SNOW FRIDAY AND FRIDAY
NIGHT AS MODELS CONTINUE TO SHOW SOME DIFFERENCES ON HOW FAR EAST
PRECIPITATION WILL MAKE IT INTO WISCONSIN.

LATER SHIFTS WILL NEED TO WATCH THE FORECAST FOR SATURDAY AS ECMWF
BRINGS ANOTHER SYSTEM TOWARDS THE AREA. GFS AND CANADIAN MODEL DID
NOT SHOW THIS FEATURE...THEREFORE WILL LEAVE SATURDAY DRY FOR
NOW. ONLY MINOR TWEAKS MADE TO TEMPERATURES AND CLOUD COVER FROM
SATURDAY THROUGH MONDAY.
&&

.AVIATION...WIDESPREAD MVFR/IFR CONDITIONS EXPECTED THROUGH
TONIGHT IN SNOW. LIFR CONDITIONS LIKELY IN THE FOX VALLEY AND
LAKESHORE AREAS WITH CONDITIONS NEAR OR BELOW MINIMUMS POSSIBLE AT
TIMES. STRONG...GUSTY NORTHEAST TO NORTH WINDS EXPECTED FOX
VALLEY TO LAKESHORE INTO TONIGHT.
&&

.MARINE...WILL UPGRADE SMALL CRAFT TO GALE FOR TONIGHT AND WED
MORNING PERIOD. LIKELY BE MARGINAL GALE AS SHEER IN LLVL WINDS TOO
GREAT...BUT SURFACE WIND DIRECTION IDEAL FOR FUNNELING THROUGH
DEATHS DOOR AND FOR GOOD CONVERGENCE ALONG LAKE MI COAST.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ048>050.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
WIZ020>022-031-038>040-073-074.

WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
WIZ035>037-045.

&&

TE/ECKBERG
Hazardous weather outlook, Feb 8, 3:48 PM CST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
348 PM CST MON FEB 8 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
348 PM CST MON FEB 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

LIGHT SNOW IS FORECAST TO OVERSPREAD THE AREA TONIGHT.
ACCUMULATIONS WILL RANGE FROM LESS THAN AN INCH OVER THE FAR
NORTH...TO ALMOST TWO INCHES FROM WAUTOMA TO MANITOWOC.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A WINTER STORM WILL CONTINUE TO IMPACT THE REGION TUESDAY AND
TUESDAY NIGHT...AND IS EXPECTED TO BRING A PROLONGED PERIOD OF
LIGHT TO MODERATE SNOW. THE MOST SIGNIFICANT SNOW IS EXPECTED OVER
EAST CENTRAL WISCONSIN...WHERE A GRADUAL ACCUMULATION OF 6 TO 10
INCHES IS ANTICIPATED. LESSER AMOUNTS BETWEEN 3 AND 7 INCHES ARE
EXPECTED OVER PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. FAR
NORTHERN WISCONSIN IS ONLY EXPECTED TO RECEIVE A COUPLE INCHES OF
NEW SNOW. IN ADDITION...INCREASING NORTHEAST WINDS WILL CAUSE SOME
BLOWING AND DRIFTING SNOW OVER THE FOX VALLEY AND LAKESHORE AREAS
TUESDAY AFTERNOON AND NIGHT. THIS SYSTEM WILL RESULT IN HAZARDOUS
TRAVEL CONDITIONS...ESPECIALLY OVER CENTRAL AND EAST CENTRAL
WISCONSIN. PERSONS WITH TRAVEL PLANS SHOULD MONITOR THE LATEST
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATION
MEASUREMENTS TO THE NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-092200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
348 PM CST MON FEB 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AK

In the hours before

Special weather statement, Feb 8, 11:38 PM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1138 PM CST MON FEB 8 2010

WIZ035>039-045-048-049-090845-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-WAUSHARA-WINNEBAGO-CALUMET-
INCLUDING THE CITIES OF...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...WAUTOMA...OSHKOSH...CHILTON
1138 PM CST MON FEB 8 2010

...ACCUMULATING SNOW DEVELOPING OVERNIGHT...

LOOK FOR LIGHT SNOW TO BECOME MORE WIDESPREAD AND MODERATE AT
TIMES BETWEEN 1 AM AND 4 AM. AND INCH OR TWO OF SNOW ACCUMULATION
WILL BE POSSIBLE BY 6 AM TUESDAY MORNING.  SNOW WILL CONTINUE
TUESDAY INTO TUESDAY EVENING WITH TOTAL ACCUMULATIONS OF 4 TO 6
INCHES FOR LOCATIONS SOUTH OF A LINE FROM MARSHFIELD TO GREEN BAY.
INCREASING NORTHEAST WINDS WILL LIKELY CAUSE AREAS OF BLOWING AND
DRIFTING SNOW TUESDAY AFTERNOON AND EVENING...ESPECIALLY IN THE
FOX VALLEY.

TRAVEL CONDITIONS MAY BECOME HAZARDOUS ACROSS CENTRAL AND EAST CENTRAL
WISCONSIN STARTING MONDAY NIGHT. PERSONS WITH TRAVEL PLANS EARLY
THIS WEEK SHOULD MONITOR THE LATEST FORECASTS OF THIS DEVELOPING
STORM SYSTEM.

WIZ040-050-090845-
KEWAUNEE-MANITOWOC-
INCLUDING THE CITIES OF...ALGOMA...TWO RIVERS
1138 PM CST MON FEB 8 2010

...ACCUMULATING SNOW DEVELOPING OVERNIGHT...

LOOK FOR LIGHT SNOW TO BECOME MORE WIDESPREAD AND MODERATE AT
TIMES ALONG THE LAKESHORE BETWEEN 1 AM AND 4 AM. AND INCH OR TWO
OF SNOW ACCUMULATION WILL BE POSSIBLE BY 6 AM TUESDAY MORNING. SNOW WILL
CONTINUE TUESDAY INTO TUESDAY EVENING AND ALONG WITH LAKE EFFECT
SNOW CONTRIBUTION...TOTAL ACCUMULATIONS OF 5 TO 8 INCHES ARE
ANTICIPATED...WITH THE HIGHEST AMOUNTS IN SOUTHEAST MANITOWOC
COUNTY. NORTHEAST WINDS GUSTING TO 30 MPH WILL CAUSE AREAS OF
BLOWING AND DRIFTING SNOW TUESDAY AFTERNOON AND EVENING.

TRAVEL CONDITIONS MAY BECOME HAZARDOUS ACROSS EAST CENTRAL
WISCONSIN STARTING MONDAY NIGHT. PERSONS WITH TRAVEL PLANS EARLY
THIS WEEK SHOULD MONITOR THE LATEST FORECASTS OF THIS DEVELOPING
STORM SYSTEM.

TDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Calumet

When
February 9, 4:00 AM CST to February 10, 12:00 AM CST
Where
Calumet forecast zone
Reported by
Law Enforcement
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
February 9, 4:00 AM CST to February 10, 12:00 AM CST
Where
Manitowoc forecast zone
Reported by
Law Enforcement
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209727, 209728.